Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Steriods fight waisting?
Dec 10, 2001

I scoured previous Q&A trying to find your thoughts on using steriods to help fight wasting. My counts are all good (VL undect- T 600+) yet I'm seeing loss. I'm a slight person and am getting slighter. Whats the harm vs benefits of using steriods to improve my muscle mass? -Jeff

Response from Dr. Fisher

The data on anabolic steroids is fairly extensive. A number of studies have been done with several agents, oxandrolone, nandrolone, oxymetholone in patients with HIV-associated wasting. In general the studies have shown improvement in muscle mass over 3-12 months of treatment with minimal side effects. Exercise (resistance exercise) potentiates these effects. No clear evidence on using anabolic steroids (or for that matter any agents) to combat fat wasting in lipodystrophy however. There may be an exacerbation of insulin resistance, increase in LDL-cholesterol, decrease in HDL cholesterol. But these can be monitored (and exercise should help). Anecdotal evidence suggests that even longer courses of therapy (more than 12 months) are safe and may help in maintaining weight and muscle mass. Good luck in your efforts. Talk to your doctor. AF


Previous
FDA says they will consider new-fill for those who have started treatment
Next
Current status of new-fill

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement